Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Aug 3, 2018, 2:39 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2018, 2:39 PM EDT (18:39 UTC)
- Expired
- Aug 3, 2018, 3:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 80 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
989
WWUS82 KILM 031839
SPSILM
Special Weather Statement
National Weather Service Wilmington NC
239 PM EDT FRI AUG 3 2018
NCZ105>108-031930-
Inland New Hanover NC-Coastal Pender NC-Inland Pender NC-
Coastal New Hanover NC-
239 PM EDT FRI AUG 3 2018
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN NEW HANOVER AND PENDER
COUNTIES UNTIL 330 PM EDT...
At 239 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrells to Wrightsville Beach. Movement
was northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Wilmington, Burgaw, Wrightsville Beach, Surf City, North Masonboro
Island, Figure Eight Island, Hampstead, Topsail Beach, Penderlea,
Maple Hill, Long Creek, Cape Fear Community College North Campus,
Ashton, Wilmington International Airport, Rocky Point, Murrayville,
Wards Corner, Castle Hayne, Scotts Hill and Ogden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3428 7774 3414 7784 3463 7819 3472 7811
3473 7802 3471 7798 3472 7768 3448 7758
3444 7752
TIME...MOT...LOC 1839Z 237DEG 31KT 3467 7814 3420 7780
$$
JDWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:10 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 3, 2:10 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 210 PM EDT Fri Aug 3 2018 .SYNOPSIS... The upper level pattern in control of the weather across the region, will finally break down by late in the weekend and continuing into next week. An upper level ridge will build overhead during the weekend and into next week. Convection will peak at the start of this period, then slowly diminish in both coverage and strength. The deeper moisture will improve somewhat but still remain above the "norm". Thus, the shallow or minor flooding threat will continue today thru the upcoming weekend. && .NEAR TERM /THROUGH SATURDAY/... As of 2 PM Friday...Convection exiting the Pee Dee region early this afternoon remains strong, with rainfall rates of 1-1.25 inches per hour. Further east, individual embedded cells have been producing on the order of 0.25-0.5 inch per hour. For the remainder of the afternoon, convective activity should remain somewhat limited by the stabilizing affect of debris clouds from rainfall earlier today. This is apparent in visible satellite imagery, which shows delayed cumulus development beneath a cirrus canopy. However a swath of very high precipitable water will remain across the eastern Carolinas through Saturday. Think the GFS MOS guidance may be relying heavily on that swath of moisture to produce the 50-60 PoPs for tonight, and I plan to cut those back to 30-40, as hi-res models indicate overnight activity will remain scattered. Saturday convection should follow a more typical diurnal cycle, as the 500 mb ridge shifts overhead from the Atlantic. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 3 PM Thursday...Improving sensible weather conditions will be in store for this period, albeit slow, but nevertheless improving especially with respect to the lowering of the POPs back to the "norm" for this time of the year. This the result of changes to the mid and upper level pattern and features. The upper trof across and along the Mississippi River Valley is progged to weaken considerably as it's amplitude flatten's out. This will cutoff the direct feed of Tropical moisture from the Gulf of Mexico. PWs will only drop to around 2 inches by the end of this period, enough to continue to mention heavy rain accompanying the thunderstorms, This will keep the threat for for possible shallow/minor flooding especially with water level's remaining high. As for temps, stayed closer to the GFS Mos Guidance which is running lower when compared to the other avbl MOS Guidance ie. NAM and European MOS. Generally, temps will run near normal for this time of the year.&& .LONG TERM /MONDAY THROUGH THURSDAY/... As of 300 PM Thursday...Mid level ridging will be overhead Sunday and Monday with surface high only displaced slightly to its east. Temperatures will be above normal by a few degrees and we will not have the deep layer southerly flow in place as seen lately. Even so, nothing really scours out the deep moisture either. Forecast soundings show PW values remaining above 2 inches. Surface/mesoscale processes should thus be adequate to yield two more days of fairly widespread rainfall. The development of a piedmont trough could favor storm development on a larger scale as well. And with slower storm motion the chance for minor flooding looms with heavier cells. This trough remains on Tuesday and Wednesday even as the upper ridge breaks down and zonal flow overspreads the region. Forecast soundings show only a negligible decrease in PW as this occurs. So while temperatures may trend back towards climatology our pattern of wetter-than-normal conditions will likely continue. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 300 PM Thursday...Mid level ridging will be overhead Sunday and Monday with surface high only displaced slightly to its east. Temperatures will be above normal by a few degrees and we will not have the deep layer southerly flow in place as seen lately. Even so, nothing really scours out the deep moisture either. Forecast soundings show PW values remaining above 2 inches. Surface/mesoscale processes should thus be adequate to yield two more days of fairly widespread rainfall. The development of a piedmont trough could favor storm development on a larger scale as well. And with slower storm motion the chance for minor flooding looms with heavier cells. This trough remains on Tuesday and Wednesday even as the upper ridge breaks down and zonal flow overspreads the region. Forecast soundings show only a negligible decrease in PW as this occurs. So while temperatures may trend back towards climatology our pattern of wetter-than-normal conditions will likely continue. && As of 18Z...SHRA/TSRA will be likely this afternoon at KLBT and KILM, with decreasing activity across northeast SC. Have indicated temporary MVFR conditions associated with the convection, but brief IFR is certainly possible. Precipitation coverage decreases overnight, with possible MVFR vsbys developing inland. Scattered showers and thunderstorms are expected to begin developing mid-morning Saturday. Extended Outlook...MVFR/IFR from scattered to numerous SHRA/TSRA each afternoon and evening across all sites through the extended. && .MARINE... NEAR TERM /THROUGH SATURDAY/... As of 2 PM Friday...High pressure will remain centered off the coast through Saturday, though it will elongate and result in a slightly weakening pressure gradient across area waters. Southerly winds should become south-southwest Saturday, but only on the order of 10-15 knots. This will also allow seas to fall off to around 3 feet. Widespread showers and thunderstorms affecting the waters this afternoon will diminish from south to north over the next several hours, with only isolated activity expected to linger overnight and into Saturday. SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 330 AM Friday...Models indicate the "worse" winds and seas of this forecast period will occur during Saturday. This followed by improving conditions, for both winds and seas. The reason for this? Sfc Atlantic ridging will extend SW across the local waters by late Sat night, then westward across the local waters and onshore reaching the Central and Western Carolinas by late Sun. During this time line, the sfc pg will become more relaxed as time progresses, even with the development of the Piedmont trof, which will be weak to begin with. Wind speeds will peak in the 10 to 15 kt range early in the fcst but dropping to 5 to 10 kt late in this period. Significant seas will peak at the start of this period in the 2 to 4 ft range followed by a slow subsiding trend. Slow, because the ESE ground swell at 8 to 10 second periods will dominate thruout this period. A slow decreasing trend of showers and thunderstorms will occur during this period. LONG TERM /MONDAY THROUGH TUESDAY/... As of 300 PM Thursday...Sunday brings fairly light winds as high pressure sites off the coast but with a secondary center to our west. Wind direction will remain predominantly southerly and the seabreeze will be healthy enough to be experienced nearshore. A piedmont trough will develop between the two high centers later in the period and may occasionally bump wind speeds up by about 5 kt. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...CRM NEAR TERM...CRM SHORT TERM...DCH LONG TERM...SRP AVIATION...MRR MARINE...
Hazardous weather outlook, Aug 3, 5:06 AM EDT, 9 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 506 AM EDT Fri Aug 3 2018 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-054>056-058- 059-040915- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 506 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-040915- Coastal Pender-Coastal New Hanover- 506 AM EDT Fri Aug 3 2018 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-040915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 506 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-040915- Coastal Brunswick- 506 AM EDT Fri Aug 3 2018 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 47
In the hours before
Special weather statement, Aug 3, 1:06 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wilmington NC
106 PM EDT FRI AUG 3 2018
SCZ017-031745-
Marlboro SC-
106 PM EDT FRI AUG 3 2018
...SPECIAL WEATHER STATEMENT FOR MARLBORO COUNTY UNTIL 145 PM EDT...
At 106 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bennettsville, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Bennettsville, Mccoll, Clio, Chavistown, Dunbar, Blenheim and Tatum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3481 7968 3462 7945 3455 7949 3443 7974
3446 7975 3447 7973 3449 7972 3449 7973
3452 7976 3450 7977 3449 7981 3451 7983
3460 7981 3461 7978 3465 7980 3467 7984
3481 7978
TIME...MOT...LOC 1706Z 213DEG 21KT 3458 7974
JDWSpecial weather statement, Aug 3, 1:36 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wilmington NC
136 PM EDT FRI AUG 3 2018
NCZ087-096-031815-
Robeson NC-Bladen NC-
136 PM EDT FRI AUG 3 2018
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN ROBESON AND
NORTHWESTERN BLADEN COUNTIES UNTIL 215 PM EDT...
At 136 PM EDT, Doppler radar was tracking a strong thunderstorm over
Smiths, or 8 miles east of Lumberton, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lumberton, St. Pauls, Bladenboro, Smiths, Howellsville, Bladen
Community College, Tolarsville, Duart, Ammon, Butters, Hestertown,
Robeson Community College, Tobermory, Ruskin, Barker Ten Mile, White
Oak, Jerome, Parkton, Dublin and Tar Heel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3490 7894 3484 7890 3485 7880 3485 7852
3486 7850 3483 7847 3451 7882 3456 7903
3495 7902
TIME...MOT...LOC 1736Z 204DEG 37KT 3464 7886
JDWSpecial weather statement, Aug 3, 2:04 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Wilmington NC
204 PM EDT FRI AUG 3 2018
NCZ096-031830-
Bladen NC-
204 PM EDT FRI AUG 3 2018
...SPECIAL WEATHER STATEMENT FOR CENTRAL BLADEN COUNTY UNTIL 230 PM
EDT...
At 204 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lagoon, or 9 miles east of Elizabethtown, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Elizabethtown, Rowan, Carvers, Lisbon, Ammon, Lagoon, Kelly, White
Lake and Bladen County Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3481 7845 3477 7843 3475 7839 3473 7839
3470 7837 3467 7832 3463 7831 3463 7832
3461 7831 3456 7825 3454 7827 3450 7825
3446 7818 3441 7824 3439 7830 3460 7872
3485 7856 3485 7852 3486 7850
TIME...MOT...LOC 1804Z 216DEG 21KT 3459 7845
JDWSpecial weather statement, Aug 3, 2:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
239 PM EDT FRI AUG 3 2018
NCZ105>108-031930-
Inland New Hanover NC-Coastal Pender NC-Inland Pender NC-
Coastal New Hanover NC-
239 PM EDT FRI AUG 3 2018
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN NEW HANOVER AND PENDER
COUNTIES UNTIL 330 PM EDT...
At 239 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrells to Wrightsville Beach. Movement
was northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Wilmington, Burgaw, Wrightsville Beach, Surf City, North Masonboro
Island, Figure Eight Island, Hampstead, Topsail Beach, Penderlea,
Maple Hill, Long Creek, Cape Fear Community College North Campus,
Ashton, Wilmington International Airport, Rocky Point, Murrayville,
Wards Corner, Castle Hayne, Scotts Hill and Ogden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3428 7774 3414 7784 3463 7819 3472 7811
3473 7802 3471 7798 3472 7768 3448 7758
3444 7752
TIME...MOT...LOC 1839Z 237DEG 31KT 3467 7814 3420 7780
JDWThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:24 AM EDT | Areal Flood Advisory | ILM | Brunswick | 96 min |
| Aug 3, 1:05 AM EDT | Special Weather Statement | ILM | New Hanover | 55 min |
| Aug 3, 6:10 AM EDT | Areal Flood Advisory | ILM | Brunswick, Columbus | 3 hr |
| Aug 3, 8:20 AM EDT | Areal Flood Advisory | ILM | New Hanover, Pender | 3 hr |
| Aug 3, 1:36 PM EDT | Special Weather Statement | ILM | Bladen | 39 min |
| Aug 3, 2:04 PM EDT | Special Weather Statement | ILM | Bladen | 26 min |
| Aug 3, 2:37 PM EDT | Special Marine Warning | ILM | 23 min | |
| Aug 3, 2:59 PM EDT | Special Marine Warning | ILM | 61 min | |
| Aug 3, 9:54 AM EDT | River Flood Warning | ILM | Florence, Marion | 7 days |
| Aug 3, 10:51 AM EDT | Areal Flood Advisory | ILM | Florence, Williamsburg | 84 min |
| Aug 3, 1:06 PM EDT | Special Weather Statement | ILM | Marlboro | 39 min |
| Aug 3, 2:57 PM EDT | Special Weather Statement | ILM | Darlington | 63 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.